Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 3, 2012Barnwell County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 3, 2012, 5:48 PM EDT for Barnwell County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 5:48 PM EDT (21:48 UTC)
Expired
Aug 3, 2012, 6:45 PM EDT
In force
57 min
Issued by
NWS Columbia, SC

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS82 KCAE 032148
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT FRI AUG 3 2012

SCZ035-041-032245-
BAMBERG-BARNWELL-
548 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKVILLE  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3323 8146 3347 8130 3345 8126 3344 8125
      3344 8122 3343 8120 3341 8119 3341 8116
      3337 8108 3315 8114
TIME...MOT...LOC 2148Z 027DEG 2KT 3334 8122

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:18 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 5:18 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT FRI AUG 3 2012

.SYNOPSIS...
A WARM HUMID AIR MASS WILL CONTINUE INTO THE WEEKEND. A COLD FRONT
WILL APPROACH SATURDAY AND SUNDAY AND WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE AS WE GO THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BEST INSTABILITY REMAINS ACROSS EASTERN PORTIONS OF THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS IN THE SOUTHEAST
MIDLANDS THIS EVENING.

TONIGHT...ANY SHOWER/STORM ACTIVITY THAT DOES FORM SHOULD
DISSIPATE ACROSS THE CWA BY MIDNIGHT. MAY HAVE SOME LINGERING
CLOUD COVER OVERNIGHT...ESPECIALLY IF CONVECTIVE DEBRIS CLOUDS
FROM CONVECTION ACROSS NORTHERN AL...NW GA...ERN TN CAN MAKE IT
INTO THE AREA. WINDS EXPECTED TO BECOME LIGHT OVERNIGHT. LOW
TEMPERATURES CONTINUE TO FALL ONLY INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY TO STAY JUST TO THE NORTH THROUGH THE WEEKEND
WITH PLENTY OF MOISTURE ADVECTION INTO THE AREA SOUTH OF THE
FRONT. EXPECT AFTERNOON/EVENING CONVECTION TO CONTINUE WITH CHANCE
POPS. TEMPS WILL BE NEAR NORMAL WITH HIGHS 90-95 AND LOWS 70-75.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS SETTLE A WEAK TROF OVER THE EASTERN US DURING THE WEEK WITH
A SERIES OF SHORT WAVES MOVING THROUGH. DEEP LAYER MOISTURE WILL
GRADUALLY INCREASE ALONG WITH THE CHANCE OF RAIN INTO MID WEEK.
EXPECT TEMPS TO REMAIN NEAR NORMAL WITH HIGHS MAINLY IN THE LOWER
90S AND LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EARLY PORTIONS OF THE OVERNIGHT PERIOD. SOME
SCTD CONVECTION HAS DEVELOPED MAINLY ACROSS THE EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA BUT SHOULD DIMINISH BY SUNSET. REGION
WILL DEAL WITH SCATTERED TO BROKEN MID-LEVEL CU AROUND 4-6 KFT LATE
THIS AFTERNOON. SKIES SHOULD CLEAR OUT LATER THIS EVENING WITH
MAINLY HIGH LEVEL CLOUDS THROUGH 06Z. TOWARDS MORNING THERE MAY BE
ENOUGH LOW LEVEL MOISTURE TO LOWER VISIBILITIES AT MOST SITES INTO
THE UPPER END OF THE MVFR CATEGORY THROUGH SUNRISE. AFTER SUNRISE
EXPECT A RETURN TO VFR CONDITIONS.

FOR THE REMAINING PART OF THIS AFTERNOON...THERE REMAINS A SMALL
POSSIBILITY OF AN ISOLATED/SCATTERED SHOWER OR STORM. CONFIDENCE
IS NOT REAL HIGH THAT TERMINALS WILL BE IMPACTED...SO HAVE LEFT
OUT MENTION FOR NOW.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07
Hazardous weather outlook, Aug 3, 4:15 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI AUG 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. ISOLATED
STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 5:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT FRI AUG 3 2012

SCZ035-041-032245-
BAMBERG-BARNWELL-
548 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKVILLE  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3323 8146 3347 8130 3345 8126 3344 8125
      3344 8122 3343 8120 3341 8119 3341 8116
      3337 8108 3315 8114
TIME...MOT...LOC 2148Z 027DEG 2KT 3334 8122

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:56 PM EDTAreal Flood AdvisoryCAELancaster64 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.